PITFALLS OF IMMUNE THERAPY- A CASE REPORT OF MYCOBACTERIUM KANSASII IN A PATIENT ON AZATHIOPRINE FOR GLOMERULONEPHRITIS

Sree Teja Yelamanchili* and Bushra Saleem, Capital Health Regional Medical, Trenton, NJ

Meeting: Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.

Abstract number: 799

Categories: Adult, Clinical Vignette Abstracts

Keywords: , , ,

Case Presentation:

A 64-year-old male with history of hypertension and pauci-immune glomerulonephritis presented with fatigue, cough associated with weight loss for past 2 months. Prior to the presentation, he was treated with prednisone and cyclophosphamide as part of initial therapy and has been on maintenance therapy with azathioprine for nearly 7 months for his glomerulonephritis. Physical examination revealed cervical lymphadenopathy. A CAT scan of chest showed bilateral pulmonary interstitial infiltrates and bilateral hilar adenopathy. HIV screen was negative. A cervical lymph node biopsy was performed with final cultures growing Mycobacterium kansasii. Neither tuberculin skin test (TST) nor QuantiFERON- TB Gold (IGRA) were done during the initiation or continuation of immunosuppressive medications. Therapy with azathioprine was continued and patient was started on a three-drug regimen with clarithromycin, rifampin and ethambutol. 

Discussion:

Non-tuberculous mycobacteria are found ubiquitously in nature including soil and water sources.  Most NTM (Non-tuberculous mycobacterium) related pulmonary diseases are caused by Mycobacterium avium complex (MAC) which include M. avium and M. intracellulare. The next most common species is Mycobacterium kansasii. The incidence of NTM is increasing throughout the world with some estimates of an increase of about 8.2% per year. Currently NTM-pulmonary disease is more common in US than tuberculosis. In HIV-negative patients, the major predisposing factor is pre-existing lung disease. However, it is also associated with malignancy, immunosuppressive medications and alcohol abuse.

Conclusions:

The association of TNF- alpha inhibitors with tuberculosis and NTM is well documented. We have guidelines established for testing of active and latent tuberculosis infection with the use of TNF- alpha inhibitors. However, M. tuberculosis and NTM infections have been described in patients receiving other immunosuppressive therapy as well. Here we present a first case of Mycobacterium kansasii infection with long term azathioprine use. However, testing for latent tuberculosis is not standard of care for non-TNF-alpha inhibitor immunosuppressive therapy. Further case reports and prospective trials need to be performed before we recommend routine testing for latent or active tuberculosis as well as testing for NTM in this setting.

To cite this abstract:

Yelamanchili, ST; Saleem, B . PITFALLS OF IMMUNE THERAPY- A CASE REPORT OF MYCOBACTERIUM KANSASII IN A PATIENT ON AZATHIOPRINE FOR GLOMERULONEPHRITIS. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 799. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/pitfalls-of-immune-therapy-a-case-report-of-mycobacterium-kansasii-in-a-patient-on-azathioprine-for-glomerulonephritis/. Accessed September 23, 2019.

« Back to Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev.